Alert archive / Pennsylvania / Flash Flood Warnings in 2015

Flash Flood Warning 42, NWS Pittsburgh, PA

June 27, 2015Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 27, 2015, 6:43 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2015, 6:43 PM EDT (22:43 UTC)
Expired
Jun 27, 2015, 9:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 25 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 7:10 PM EDTFLASH FLOOD2 Wnw Hampton Township, PAROADWAY CLOSED DUE TO FLOODING IN HAMPTON - WILDWOOD RD AT COUNTRY LANE.
Jun 27, 7:15 PM EDTFLASH FLOOD3 Nne Hampton Township, PARICHLAND - 4109 CLENDENNING RD - CREEK IS OVERFLOWING ITS BANKS, FLOODING BASEMENT AND ROADWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

370 
WGUS51 KPBZ 272243
FFWPBZ
PAC003-280145-
/O.NEW.KPBZ.FF.W.0042.150627T2243Z-150628T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
643 PM EDT SAT JUN 27 2015

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL ALLEGHENY COUNTY IN SOUTHWESTERN PENNSYLVANIA...

* UNTIL 945 PM EDT
    
* AT 643 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ROSS TOWNSHIP...MCCANDLESS TOWNSHIP...SHALER TOWNSHIP...HAMPTON
  TOWNSHIP...GIBSONIA...CURTISVILLE AND PINE TOWNSHIP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING BY CALLING 4 1 2...2 6 2...1 9 8 8...POSTING
TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT NWSPITTSBURGH. 
&&

LAT...LON 4055 7990 4055 8003 4067 8002 4067 7984

$$

24
2 follow-up statements
370 
WGUS71 KPBZ 272304
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
704 PM EDT SAT JUN 27 2015

PAC003-280145-
/O.CON.KPBZ.FF.W.0042.000000T0000Z-150628T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-
704 PM EDT SAT JUN 27 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
NORTH CENTRAL ALLEGHENY COUNTY...

AT 701 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS THAT RECENTLY 
PRODUCED HEAVY RAIN EXITING THE AREA. RUNOFF FROM THIS RAINFALL 
COULD LEAD TO FLASH FLOODING. ADDITIONAL SHOWERS AND THUNDERSTORMS 
ARE POSSIBLE THIS EVENING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ROSS TOWNSHIP...MCCANDLESS TOWNSHIP...SHALER TOWNSHIP...HAMPTON
TOWNSHIP...GIBSONIA...CURTISVILLE AND PINE TOWNSHIP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

PLEASE REPORT FLOODING BY CALLING 4 1 2...2 6 2...1 9 8 8...POSTING
TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT NWSPITTSBURGH. 
&&

LAT...LON 4055 7990 4055 8003 4067 8002 4067 7984

$$

07
460 
WGUS71 KPBZ 280027
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
827 PM EDT SAT JUN 27 2015

PAC003-280037-
/O.CAN.KPBZ.FF.W.0042.000000T0000Z-150628T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-
827 PM EDT SAT JUN 27 2015

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL ALLEGHENY COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 4055 7990 4055 8003 4067 8002 4067 7984

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 5:03 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 27, 5:03 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 PM EDT SAT JUN 27 2015

.SYNOPSIS...
SHOWERS AND COOL CONDITIONS WILL CONTINUE AS A PERSISTENT TROUGH
OF LOW PRESSURE DEVELOPS OVER THE REGION.

&&

.NEAR TERM /THROUGH SUNDAY/...
UPDATE WAS ISSUED TO LOSE THE FLOOD WATCH FOR ALL BUT THE I 80
CORRIDOR.

SHOWERS...AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVE AS AN
OCCLUDING/COLD FRONT CROSSES THE REGION. A SLIGHT SEVERE
RISK...INCLUDING POTENTIAL FOR SOME ISOLATED WEAK TORNADOES WILL
CONTINUE GIVEN THE HIGHLY SHEAR ENVIRONMENT ON THE EASTERN FLANK
OF THE DEEP LOW OVER OHIO. MUCH COOLER TEMPS AND DRIER AIR WILL
FOLLOW FRONTAL PASSAGE...ALTHOUGH MID LEVEL MOISTURE WRAPPING
AROUND THE LOW AND LOWER CONVECTIVE THRESHOLDS WILL SUPPORT
ADDITIONAL LIGHT SHOWERS THROUGH SUNDAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
THE UPPER LOW WILL CONTINUE TO TRUDGE OFF TO THE NORTH AND EAST
SUNDAY NIGHT. THIS ALONG WITH DIURNAL STABILIZATION WILL ALLOW
REMAINING SHRA TO END. TRANSIENT AND SMALL MIDLEVEL AND SURFACE
RIDGING WILL KEEP THE CWA MOSTLY DRY LATER SUNDAY NIGHT AND MONDAY
MORNING.

YET ANOTHER SHORTWAVE WILL DIG INTO THE WESTERN GREAT LAKES BY
MONDAY AFTERNOON...WITH A SURFACE LOW PASSING NEAR DETRIOT BY 12Z
TUESDAY. THE NAM APPEARS TO BE A STRONG AND FAST OUTLIER AS
COMPARED TO THE GFS AND ECMWF. WITH THE LESS DYNAMIC SYSTEM AND
LOWER MOISTURE AVAILABILITY (PWATS BELOW 1.5 INCHES)...THE SYSTEM
WILL NOT BE ABLE TO MANAGE RAINFALL AMOUNTS SIMILAR TO TODAY.
SLOWED POPS A BIT MONDAY AFTERNOON...BUT WILL MAINTAIN LIKELY
VALUES FOR MONDAY NIGHT. THINK QPF FROM THIS SYSTEM WILL REMAIN
BELOW 0.5 INCH IN GENERAL. TIMING OF SYSTEM IS NOT FAVORABLE FOR
SEVERE WEATHER...DESPITE THE STRONG FLOW PATTERN.

THIS SYSTEM PULLS AWAY BY TUESDAY MORNING...BUT EXPECT THREAT OF
SHRA AND A FEW TSRA TO CONTINUE THROUGH THE DAY...ESPECIALLY IN
THE AFTERNOON AS LOW LEVEL LAPSE RATES STEEPEN.

AFTER THE COOL TEMPERATURES SUNDAY...VALUES REBOUND TOWARDS
SEASONABLE LEVELS MONDAY AFTERNOON. MORE ABUNDANT CLOUDS TUESDAY
WILL COOL VALUES A FEW DEGREES FOR AFTERNOON HIGHS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MODEL GUIDANCE FAVORS INCREASED RIDGING IN THE WEST WITH
DOWNSTREAM DEEPENING TROUGHING ACROSS THE GREAT LAKES. THIS WILL
LIKELY KEEP THINGS FAIRLY ACTIVE AND WET OVER THE CWA...WITH
TEMPERATURES LIKELY TO REMAIN BELOW NORMAL. MONDAY NIGHT INTO
TUESDAY SEES THE BEST SHOT AT WIDESPREAD RAIN SHOWERS ACROSS THE
AREA.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
RESTRICTIONS ARE LIKELY THROUGH THE REST OF THE WEEKEND WITH
PASSAGE OF A STRONG LOW PRESSURE SYSTEM.

.OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/...
AN APPROACHING COLD FRONT MAY CAUSE POSSIBLE RESTRICTIONS WITH
RAIN MONDAY AND TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...FLOOD WATCH UNTIL 2 AM EDT SUNDAY FOR PAZ007>009-013-015-016.
WV...NONE.

&&

15
Hazardous weather outlook, Jun 27, 5:08 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
508 PM EDT SAT JUN 27 2015

PAZ007>009-013-015-016-282115-
MERCER-VENANGO-FOREST-LAWRENCE-CLARION-JEFFERSON PA-
508 PM EDT SAT JUN 27 2015

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT RISK FOR DAMAGING WIND GUSTS AND
ISOLATED WEAK TORNADOES THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ014-020>023-029-031-073>076-WVZ001>004-012-021>023-041-
282115-
GARRETT-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
508 PM EDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

IN ADDITION...THERE IS A SLIGHT RISK FOR DAMAGING WIND GUSTS AND
ISOLATED WEAK TORNADOES THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ039>041-048>050-057>059-068-069-282115-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
508 PM EDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

15

In the hours before

Local storm report, Jun 27, 2:49 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT SAT JUN 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HEAVY RAIN       MONESSEN                40.15N 79.88W
06/27/2015  M1.26 INCH       WESTMORELAND       PA   TRAINED SPOTTER

            SINCE 5AM

&&

NWS PITTSBURGH PA
IRIS SYSTEM
Local storm report, Jun 27, 3:15 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT SAT JUN 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       SHARPSVILLE             41.26N 80.48W
06/27/2015  M3.00 INCH       MERCER             PA   TRAINED SPOTTER

            SINCE LAST NIGHT

&&

NWS PITTSBURGH PA
IRIS SYSTEM
Local storm report, Jun 27, 3:37 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EDT SAT JUN 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HEAVY RAIN       FALLS CREEK             41.14N 78.81W
06/27/2015  E1.00 INCH       JEFFERSON          PA   PUBLIC

            SINCE 8AM

&&

NWS PITTSBURGH PA
IRIS SYSTEM
Local storm report, Jun 27, 5:56 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
556 PM EDT SAT JUN 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 NNE FOX RUN           40.72N 80.08W
06/27/2015                   BUTLER             PA   PUBLIC

            TREES UPROOTED FROM POSSIBLE TORNADO.
            ROTATING DEBRIS CLOUD SPOTTED ALOFT OFF OF
            FRANKLIN AND GOEHRING ROADS.

0501 PM     TSTM WND DMG     1 SSW FOX RUN           40.68N 80.09W
06/27/2015                   BUTLER             PA   PUBLIC

            NUMEROUS TREES DOWN - CONFIRMED VIA PICTURES
            - FROM POSSIBLE TORNADO

&&

NWS PITTSBURGH PA
IRIS SYSTEM
Local storm report, Jun 27, 6:14 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
614 PM EDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     1 SSE CRANBERRY TWP     40.67N  80.10W
06/27/2015                   ALLEGHENY          PA   COUNTY OFFICIAL

            NUMEROUS TREES DOWN DUE TO POSSIBLE TORNADO

&&

EVENT NUMBER PBZ1502030

24
Local storm report, Jun 27, 6:31 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
631 PM EDT SAT JUN 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     FOX RUN                 40.70N 80.09W
06/27/2015                   BUTLER             PA   PUBLIC

            2 LARGE TREES DOWN FROM POSSIBLE TORNADO.
            TIME ESTIMATED BY RADAR

&&

24

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:29 PM EDTAreal Flood AdvisoryPBZAllegheny, Beaver, Butler, Lawrence, Westmoreland3 hr
Jun 27, 5:01 PM EDTTornado WarningPBZAllegheny, Armstrong, Butler14 min
Jun 27, 5:15 PM EDTTornado WarningPBZButler15 min
Jun 27, 6:43 PM EDTAreal Flood AdvisoryPBZLawrence5 hr
Jun 27, 7:11 PM EDTAreal Flood AdvisoryPBZWestmoreland3 hr
Jun 27, 7:58 PM EDTAreal Flood AdvisoryPBZButler2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.